Tinnitus is the perception of noise or ringing in the ears. A common problem, tinnitus affects about 15 to 20 percent of people. Tinnitus isn’t a condition itself — it’s a symptom of an underlying condition, such as age-related hearing loss, ear injury or a circulatory system disorder.
Although bothersome, tinnitus usually isn’t a sign of something serious. Although it can worsen with age, for many people, tinnitus can improve with treatment. Treating an identified underlying cause sometimes helps. Other treatments reduce or mask the noise, making tinnitus less noticeable.
Tinnitus involves the sensation of hearing sound when no external sound is present. Tinnitus symptoms may include these types of phantom noises in your ears:
The phantom noise may vary in pitch from a low roar to a high squeal, and you may hear it in one or both ears. In some cases, the sound can be so loud it can interfere with your ability to concentrate or hear external sound. Tinnitus may be present all the time, or it may come and go.
Common causes of tinnitus
In many people, tinnitus is caused by one of these conditions:
- Age-related hearing loss. For many people, hearing worsens with age, usually starting around age 60. Hearing loss can cause tinnitus. The medical term for this type of hearing loss is presbycusis.
- Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
- Earwax blockage. Earwax protects your ear canal by trapping dirt and slowing the growth of bacteria. When too much earwax accumulates, it becomes too hard to wash away naturally, causing hearing loss or irritation of the eardrum, which can lead to tinnitus.
- Ear bone changes. Stiffening of the bones in your middle ear (otosclerosis) may affect your hearing and cause tinnitus. This condition, caused by abnormal bone growth, tends to run in families.
Medications that can cause tinnitus
A number of medications may cause or worsen tinnitus. Generally, the higher the dose of these medications, the worse tinnitus becomes. Often the unwanted noise disappears when you stop using these drugs. Medications known to cause or worsen tinnitus include:
In addition, some herbal supplements can cause tinnitus, as can nicotine and caffeine.
- Antibiotics, including polymyxin B, erythromycin, vancomycin (Vancocin HCL, Firvanq) and neomycin
- Cancer medications, including methotrexate (Trexall) and cisplatin
- Water pills (diuretics), such as bumetanide (Bumex), ethacrynic acid (Edecrin) or furosemide (Lasix)
- Quinine medications used for malaria or other health conditions
- Certain antidepressants, which may worsen tinnitus
- Aspirin taken in uncommonly high doses (usually 12 or more a day)
Anyone can experience tinnitus, but these factors may increase your risk:
- Loud noise exposure. Prolonged exposure to loud noise can damage the tiny sensory hair cells in your ear that transmit sound to your brain. People who work in noisy environments — such as factory and construction workers, musicians, and soldiers — are particularly at risk.
- Age. As you age, the number of functioning nerve fibers in your ears declines, possibly causing hearing problems often associated with tinnitus.
- Sex. Men are more likely to experience tinnitus.
- Smoking. Smokers have a higher risk of developing tinnitus.
- Cardiovascular problems. Conditions that affect your blood flow, such as high blood pressure or narrowed arteries (atherosclerosis), can increase your risk of tinnitus.
If you are experiencing tinnitus you should have your hearing tested. Please call the office at 412-752-5780 to schedule your free hearing test today.